Tennessee, 2015

Hail and Damaging Winds in Tennessee, April 3, 2015

April 3, 2015 · NWS MRX · 12 events in 7 counties and zones

A frontal boundary over east Tennessee triggered scattered thunderstorms on the 3rd. Some storms produced damaging winds downing some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary over east Tennessee triggered scattered thunderstorms on the 3rd. Some storms produced damaging winds downing some trees and powerlines. Thunderstorms also produced hail as large as one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 3, 6:16 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 3, 6:16 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT FRI APR 3 2015

.AVIATION...
FOR THE 00Z TAFS...THUNDERSTORMS CURRENTLY MOVING INTO EAST
TENNESSEE AND SOUTHWEST VIRGINIA. SOME STORMS WILL BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY HAZARDS.
LINE OF THUNDERSTORMS WILL LAST THROUGH ABOUT 03Z - 06Z. A FEW
SHOWERS WILL LINGER BEHIND THE STORMS FOR A FEW HOURS. CLOUDS WILL
QUICKLY CLEAR OUT OVERNIGHT LEADING TO GENERALLY CLEAR SKIES, BUT
WINDS COULD CONTINUE TO BE A BIT BREEZY INTO TOMORROW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT SATURDAY FOR CHEROKEE-CLAY.

TN...WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ SATURDAY FOR ANDERSON-
     BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-
     COCKE SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-
     MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-
     NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-RHEA-
     ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
     CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-
     UNION-WASHINGTON TN-WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT SATURDAY FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

ABM
Hazardous weather outlook, Apr 3, 2:44 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI APR 3 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 PM EDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...WINDY CONDITIONS TODAY AND TONIGHT...
...RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...

A DEVELOPING AREA OF LOW PRESSURE WILL MOVE ACROSS THE OHIO VALLEY
TODAY AND INTO THE MID-ATLANTIC STATES TONIGHT. THE TIGHTENING
PRESSURE GRADIENTS AROUND THIS SYSTEM WILL PRODUCE WINDY CONDITIONS
AREA-WIDE FOR THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

A SQUALL LINE OF THUNDERSTORMS WILL DEVELOP ACROSS ALABAMA...MIDDLE
TENNESSEE AND EASTERN KENTUCKY THIS AFTERNOON. THIS LINE OF STORMS
WILL MOVE EAST INTO THE PLATEAU AND SOUTHWESTERN VIRGINIA BY LATE
AFTERNOON OR EARLY EVENING...THEN ACROSS THE REST OF THE AREA BY
AROUND MIDNIGHT. THE MAIN CONCERN FOR THIS LINE OF STORMS WILL BE
DAMAGING WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS.
HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 3, 5:05 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI APR 3 2015

TNZ014>016-VAZ001-005-032300-
HANCOCK TN-HAWKINS TN-CLAIBORNE TN-SCOTT VA-LEE VA-
605 PM EDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAWKINS...NORTHEASTERN
CAMPBELL...HANCOCK...NORTHEASTERN GRAINGER...NORTHEASTERN UNION...
CLAIBORNE...WESTERN SULLIVAN...SOUTHWESTERN WISE...SOUTHWESTERN SCOTT
AND LEE COUNTIES UNTIL 700 PM EDT...

AT 604 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARROGATE-SHAWANEE...OR 21 MILES NORTH OF MAYNARDVILLE...MOVING EAST
AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...
SURGOINSVILLE...PENNINGTON GAP...HARROGATE-SHAWANEE...CHURCH HILL...
DUFFIELD...CLINCHPORT...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...OKOLONA AND LONE
MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR MUCH OF
EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

LAT...LON 3644 8269 3644 8321 3643 8320 3639 8330
      3642 8343 3637 8346 3635 8354 3637 8359
      3633 8366 3636 8370 3634 8373 3643 8380
      3643 8392 3654 8398 3659 8398 3658 8369
      3667 8352 3667 8342 3673 8324 3681 8274
TIME...MOT...LOC 2204Z 260DEG 62KT 3655 8376

TG
Special weather statement, Apr 3, 6:10 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT FRI APR 3 2015

TNZ014>016-038-040000-
HANCOCK TN-HAWKINS TN-CLAIBORNE TN-GRAINGER TN-
710 PM EDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
HAWKINS...HANCOCK...NORTHEASTERN GRAINGER...NORTHEASTERN HAMBLEN...
EASTERN CLAIBORNE...NORTHERN GREENE...WESTERN SULLIVAN AND
SOUTHWESTERN LEE COUNTIES UNTIL 800 PM EDT...

AT 710 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAZEWELL...OR 10 MILES NORTH OF RUTLEDGE...MOVING EAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...ROGERSVILLE...SNEEDVILLE...NEW TAZEWELL...BEAN STATION...
TAZEWELL...SURGOINSVILLE...CHURCH HILL...MOUNT CARMEL...BULLS GAP...
KYLES FORD...EVANSTON...MCCLOUD...HOWARD QUARTER...KEPLER...THORN
HILL...OKOLONA...TREADWAY...LONE MOUNTAIN AND ST. CLAIR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR CENTRAL
TENNESSEE AND SOUTHWESTERN VIRGINIA.

LAT...LON 3658 8260 3657 8262 3652 8261 3649 8263
      3646 8270 3642 8268 3636 8281 3637 8284
      3633 8291 3633 8294 3628 8301 3628 8312
      3635 8316 3632 8317 3632 8320 3629 8322
      3633 8361 3659 8361 3660 8331
TIME...MOT...LOC 2310Z 274DEG 54KT 3642 8350

17

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morgan

When
April 3, 6:42 PM EST to 6:50 PM EST
Where
Morgan County, Oakdale
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -84.570

The public reported quarter-sized hail fell in Oakdale.

Thunderstorm Wind, Greene

When
April 3, 7:00 PM EST to 7:20 PM EST
Where
Greene County, 0.69 mi S of Marvin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.240, -83.000

Dispatch personnel reported a power pole downed by thunderstorm wind power 5 miles east southeast of Bulls Gap on Gilbreath Road.

Thunderstorm Wind, Greene

When
April 3, 7:05 PM EST to 7:15 PM EST
Where
Greene County, 7 mi ESE of Greeneville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.131, -82.714

Dispatch personnel reported a tree downed by thunderstorm wind 7 miles east-southeast of Greeneville on Fracks Roberts Road.

Thunderstorm Wind, Greene

When
April 3, 7:05 PM EST to 7:35 PM EST
Where
Greene County, 5 mi ENE of Baileyton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.358, -82.747

Highway department personnel reported a few trees downed by thunderstorm wind 5 miles east-northeast of Baileyton.

Thunderstorm Wind, Loudon

When
April 3, 7:17 PM EST to 7:25 PM EST
Where
Loudon County, 3 mi N of Lenoir City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.823, -84.270

Dispatch personnel reported a tree downed by thunderstorm wind 3 miles north of Lenoir City on Hope Creek Road.

Thunderstorm Wind, Knox

When
April 3, 7:20 PM EST to 7:40 PM EST
Where
Knox County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.970, -83.930

Dispatch personnel reported a few trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Sequatchie

When
April 3, 6:40 PM CST to 7:00 PM CST
Where
Sequatchie County, Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.380, -85.380

Dispatch personnel reported a few trees downed by thunderstorm wind in Dunlap.

Thunderstorm Wind, Loudon

When
April 3, 8:00 PM EST to 8:05 PM EST
Where
Loudon County, 3 mi S of Loudon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.687, -84.350

Dispatch personnel reported a tree downed by thunderstorm wind 3 miles south of Loudon on Fork Creek Road.

Thunderstorm Wind, Loudon

When
April 3, 8:00 PM EST to 8:25 PM EST
Where
Loudon County, Loudon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.730, -84.350

Highway department personnel reported a few trees downed by thunderstorm wind across the county.

Thunderstorm Wind, McMinn

When
April 3, 8:05 PM EST to 8:15 PM EST
Where
McMinn County, 3 mi W of Niota
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.520, -84.623

Dispatch personnel reported a tree downed by thunderstorm wind 3 miles west of Niota on County Road 255.

Thunderstorm Wind, Bradley

When
April 3, 8:10 PM EST to 8:15 PM EST
Where
Bradley County, 3 mi E of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.170, -84.827

Dispatch personnel reported a tree downed by thunderstorm wind 6 miles east of Cleveland on Climber Road Northeast.

Thunderstorm Wind, Bradley

When
April 3, 8:10 PM EST to 8:30 PM EST
Where
Bradley County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.170, -84.880

Highway department personnel reported a few by thunderstorm wind across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566473, 566474, 566476, 566514, 566483, 566485, 566472, 566486, 566511, 566487, 566490, 566508.